Covid-19 Virus Treatment and Tendinopathy
posted: Apr. 23, 2020.
As you may already know two medications are repeatedly being mentioned when treating Covid-19. These medications called hydroxychlorquine (Plaquenil) and azythromycin (Z-pack) are being used in symptomatic patients. They are used for very sick patients who are in respiratory distress and require intubation, but are now being used more early in the infection treatment. Doctors are using cocktails of drugs, 2-3 medications simultaneously, to interrupt several infection processes. These vary widely and are not standardized. Colorado Foot and Ankle would like to educate our patients that these medication both are known to cause very small percentages of spontaneous tendon ruptures, usually in the lower extremity. The rates would be about one percent in previous studies. What we don’t know is if the two medications together increase the rates of injury but intuitively we are concerned. We do know that the risk of tendon injury does increase when using steroid (Prednisone, Medrol Dosepack) with an antibiotic like azythromycin so be aware. Some tips for our community, if you have had treatments with the above medications and have developed a sore region of you Foot or Ankle consider, Tendinopathy. Usually, we would see this as a spontaneous swelling in the foot or ankle, surprisingly, these do not always hurt. Rest, Ice, Compression, Elevation (RICE Regimen) generally helps. Don’t stop the medications for Covid-19 but consider an evaluation. We haven’t seen a rise in Tendinopathy that would reach statistical significance as of late April but if widespread use of hydroxychloroquine and azythromycin continue it will likely occur. Our thoughts for you and yours.
Bryan Groth DPM
Azythromycin is commonly confused with Erythromycin.
Medication induced Tendinopathy usually has noticeable swelling and inflammation before rupturing so early detection is very helpful.